Montana, 2011

High Wind in Montana, February 12 to 14, 2011

February 12 to 14, 2011 · NWS BYZ · 12 events in 12 counties and zones

A strong cold front moved across South Central and Southeast Montana during the late evening and early morning hours of the 12th and 13th. The strongest winds were along the foothills of the Beartooth and Absaroka Mountains.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong cold front moved across South Central and Southeast Montana during the late evening and early morning hours of the 12th and 13th. The strongest winds were along the foothills of the Beartooth and Absaroka Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 11, 10:35 PM MST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 11, 10:35 PM MST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1035 PM MST FRI FEB 11 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...VALID FOR SAT AND SUN...

FORECAST LOOKS TO BE IN GOOD SHAPE THIS EVENING AND HAVE ONLY
MADE A FEW MINOR ADJUSTMENTS TO THE GRIDS. HIGH PRESSURE RIDGE
CONTINUES TO BUILD ACROSS THE NORTHERN ROCKIES WITH ITS AXIS
STILL WEST OF MONTANA. THIS IS ALLOWING FOR A CONTINUED NORTHWEST
FLOW ALOFT OVER THE FORECAST AREA. SATELLITE SHOWING PLENTY OF
MID AND HIGH LEVEL CLOUDS STREAMING SOUTHEAST ALONG THE PERIPHERY
OF THE RIDGE. THESE WILL PROVIDE A MOSTLY CLOUDY SKY TONIGHT BUT
NO PRECIPITATION IS EXPECTED. MAIN FORECAST CONCERN TONIGHT
THROUGH THE WEEKEND WILL BE WINDS. PRESSURE GRADIENT FROM IDAHO
FALLS TO LEWISTOWN IS ALREADY 23MB INDICATIVE OF STRONG WINDS.
THIS IS ALREADY OCCURRING AT LIVINGSTON WHERE WINDS HAVE BEEN
SUSTAINED AT 40 MPH AND GUSTING TO 63 MPH A COUPLE OF TIMES THIS
EVENING. HOWEVER...PRESSURE GRADIENTS ARE EXPECTED TO GET EVEN
TIGHTER TONIGHT THROUGH SATURDAY RESULTING IN THE LIKELIHOOD OF
HIGH WINDS. WILL OPT NOT TO ISSUED A WIND ADVISORY AS A HIGH WIND
WARNING GOES INTO EFFECT AT MIDNIGHT FOR THE LIVINGSTON AND NYE
AREAS.

WILL CONTINUE WITH THE HIGH WIND WATCH FROM RED LODGE ACROSS THE
FOOTHILLS NORTH TO BIG TIMBER AND HARLOWTON FOR SATURDAY
AFTERNOON INTO SUNDAY MORNING AS A POWERFUL JET STREAM MOVES OVER
THE AREA. VERY STRONG WINDS JUST ABOVE THE SURFACE HAVE THE
POTENTIAL TO MIX DOWN AS LAPSE RATES DURING THIS TIME WILL BE
QUITE STEEP.

ELSEWHERE ACROSS THE AREA TONIGHT EXPECT A MOSTLY CLOUDY SKY
ALONG WITH FAIRLY MILD TEMPERATURES COMPARED TO WHAT WAS
EXPERIENCED EARLIER THIS WEEK. HOOLEY

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

OVERALL TREND IN THE EXTENDED IS FOR A MILD AND GENERALLY DRY
PERIOD THROUGH THE EARLY PART OF NEXT WEEK...THEN SLOWLY
TRANSITIONING TO A COOLER AND POSSIBLY ACTIVE WEATHER PATTERN.

FOR MONDAY AND TUESDAY A RIDGE AXIS WILL DRIFT OVER THE REGION
LEADING TO ABOVE NORMAL TEMPS. GUIDANCE ENSEMBLES ARE EVEN MILD ON
THE LOWER MEMBERS WITH DECENT MIX DOWN POTENTIAL. THEREFORE...
WARMED UP TEMPS FOR THESE DAYS A FEW DEGREES.

BY WEDNESDAY THE EXTENDED RANGE MODELS MOVE THE RIDGE AXIS EAST
AND SW FLOW DEVELOPS OVER THE INTER MOUNTAIN REGION. THIS MAY
BRING IN SOME WEAK DISTURBANCES ALONG WITH PACIFIC MOISTURE.
HEIGHTS WILL CONTINUE TO FALL IN THE WEST AND GREAT BASIN AS A
BROAD TROUGH MOVES INTO THE WEST. MOIST SW FLOW WILL PREVAIL OVER
OUR SW MOUNTAINS AND SPREAD TO THE LOWER ELEVATIONS. GFS PROGS A
COLD FRONT BACK DOORING INTO THE FORECAST AREA WEDNESDAY AND THEN
OVERRUNS IT BY THE MOIST SW FLOW ON THURSDAY. HAVE THEREFORE...BUMPED
UP POPS AND KEPT TEMPS COOLER FOR THE LATTER PART OF THE WORK
WEEK. CONFIDENCE IS HIGH THAT THIS TRANSITION WILL TAKE
PLACE...BUT TIMING THE UPPER TROUGH MAY PROVE TRICKY AS THE ECMWF
KEEPS THE UPPER FLOW SOMEWHAT ANTI CYCLONIC LONGER THAN THE GFS.
NEVERTHELESS...A COOLER AND WETTER TREND SEEMS LIKELY LATE NEXT
WEEK. BT

&&

.AVIATION...

JUST A QUICK UPDATE TO GO ALONG WITH THE LATEST ISSUANCE OF
TERMINAL FORECASTS...VERY STRONG WINDS OUT OF THE
SOUTHWEST...OCCASIONALLY GUSTING OVER 60 KTS...WILL CONTINUE IN THE
BEARTOOTH FOOTHILLS AND IN AND AROUND KLVM. THESE CONDITIONS CAN
BE EXPECTED THROUGHOUT THE REST OF THE NIGHT AND WELL INTO
SATURDAY. SUSTAINED WESTERLY WINDS CAN BE EXPECTED FROM JUDITH GAP
TO BIG TIMBER SATURDAY MORNING AND WILL PROGRESS EASTWARD TO NEAR
KMLS AND KBHK BY SATURDAY AFTERNOON. ADDED LOW LEVEL WIND SHEAR
WORDING TO KBIL AND KMLS TERMINALS BEGINNING AROUND DAYBREAK.
SINGER

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 029/049 034/050 029/052 033/054 029/044 025/034 017/031
    00/N    00/N    00/B    01/B    23/R    34/S    22/J
LVM 034/050 040/049 033/052 034/051 028/042 025/038 016/033
    10/N    11/N    01/N    11/N    23/O    34/O    22/J
HDN 023/047 029/048 021/050 026/053 026/044 024/036 016/032
    00/B    00/B    00/U    01/B    13/R    33/S    22/J
MLS 027/046 029/046 025/048 027/054 028/040 020/030 013/024
    10/B    00/B    00/B    01/B    12/O    23/S    32/J
4BQ 024/048 028/046 025/052 027/054 027/046 024/039 018/031
    00/B    00/N    00/B    01/B    12/R    23/S    32/J
BHK 026/043 030/043 025/047 027/050 027/040 019/030 012/022
    10/N    01/N    00/B    01/B    12/O    23/S    32/J
SHR 020/049 027/048 023/054 023/053 027/047 024/037 016/031
    00/B    00/B    00/U    11/B    12/R    23/S    22/J

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
      SUNDAY MORNING FOR ZONES 28-41-63.
     HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
      SUNDAY MORNING FOR ZONE 56.
     HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST SUNDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 11, 3:00 PM MST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MST FRI FEB 11 2011

MTZ028>042-056>058-063>068-WYZ098-099-122200-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
300 PM MST FRI FEB 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

STRONG WEST WINDS WILL CONTINUE ALONG THE BEARTOOTH FOOTHILLS THIS
EVENING AND BECOME VERY STRONG OVERNIGHT. THE WINDS WILL AFFECT
MAINLY THE LIVINGSTON AND NYE AREAS WHERE WIND GUSTS TO 65 MPH
WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY STRONG WEST WINDS WILL CONTINUE ALONG THE BEARTOOTH
FOOTHILLS AND LIVINGSTON VICINITY THROUGH AT LEAST SATURDAY
NIGHT...AND POSSIBLY INTO SUNDAY. GUSTS UP TO 75 MPH ARE EXPECTED
IN THESE AREAS AT TIMES AFFECTING INTERSTATE 90 FROM SPRINGDALE
TO LIVINGSTON.

VERY STRONG WEST WINDS ARE ALSO EXPECTED FROM BIG TIMBER NORTH TO
HARLOWTON SATURDAY THROUGH SATURDAY NIGHT. DANGEROUS CROSS WINDS
AND OCCASIONAL GUSTS TO 60 MPH WILL MAKE TRAVEL HAZARDOUS ACROSS
THIS AREA.

LOOK FOR SOMEWHAT WEAKER WINDS OVER THE REST OF THE PLAINS THIS
WEEKEND...INCLUDING THE BILLINGS AREA WHERE OCCASIONAL GUSTS TO
NEAR 50 MPH ARE STILL POSSIBLE. WINDS ARE EXPECTED TO DECREASE
OVER THE ENTIRE REGION BY SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Livingston Area

When
February 12, 1:53 AM MST to February 13, 7:00 PM MST
Where
Livingston Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

High Wind, Beartooth Foothills

When
February 12, 9:00 AM MST to February 13, 7:00 PM MST
Where
Beartooth Foothills forecast zone
Measured
75 kt (86 mph) measured gust
Reported by
RAWS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

High Wind, Red Lodge Foothills

When
February 12, 11:15 PM MST to February 13, 7:00 PM MST
Where
Red Lodge Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

High Wind, Northern Sweet Grass

When
February 13, 8:00 AM MST to 7:00 PM MST
Where
Northern Sweet Grass forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways

High Wind, Musselshell

When
February 13, 8:32 AM MST to February 14, 6:00 AM MST
Where
Musselshell forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

High Wind, Northern Rosebud

When
February 13, 9:30 AM MST to February 14, 6:00 AM MST
Where
Northern Rosebud forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
RAWS
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

High Wind, Treasure

When
February 13, 10:14 AM MST to February 14, 6:00 AM MST
Where
Treasure forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

High Wind, Fallon

When
February 13, 12:33 PM MST to February 14, 6:00 AM MST
Where
Fallon forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

High Wind, Carter

When
February 13, 12:33 PM MST to February 14, 6:00 AM MST
Where
Carter forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

High Wind, Judith Gap

When
February 13, 12:45 PM MST to 7:00 PM MST
Where
Judith Gap forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

High Wind, Southern Wheatland

When
February 13, 12:52 PM MST to 7:00 PM MST
Where
Southern Wheatland forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High Wind, Custer

When
February 13, 1:40 PM MST to February 14, 6:00 AM MST
Where
Custer forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287417, 287416, 287415, 287410, 287405, 287400, 287402, 286872, 287388, 287407, 287409, 287392.